Georgia, 2012Damaging Wind in Georgia, August 17, 2012
August 17, 2012 · NWS CAE · 1 event in 1 county or zone
Widely Scattered thunderstorms produced some wind damage in the area, mainly to trees and powerlines throughout Richmond County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely Scattered thunderstorms produced some wind damage in the area, mainly to trees and powerlines throughout Richmond County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 4:03 PM EST, 42 minutes earlier.
Area forecast discussion, Aug 17, 4:03 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT FRI AUG 17 2012
.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT
AND STALL. THE FRONT WILL REMAIN NEAR THE AREA THROUGH MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATE THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS HAVE INCREASED OVER THE AREA AHEAD OF
AN ADVANCING COLD FRONT. SOME STORMS HAVE BECOME SEVERE. MSAS
CAPES WERE 2000-3000 J/KG WHILE LIS WERE -6. WITH AFTERNOON
TEMPERATURES IN THE UPPER 80S TO LOWER 90S...LOW LEVEL LAPSE RATES
WERE STRONG. AS THE SUN BEGINS TO GO DOWN...THE SURFACE HEATING
WILL DECREASE AND THE ATMOSPHERE WILL BE NOT AS UNSTABLE.
THEREFORE...THE STORMS WILL NOT BE AS STRONG BY EVENING.
TONIGHT...
A FURTHER INCREASE IN MOISTURE AND CONVERGENCE AHEAD OF THE FRONT
SHOULD SUPPORT GREATER THUNDERSTORM COVERAGE TONIGHT UNLESS
WIDESPREAD CONVECTION DEVELOPS DURING THE LATE AFTERNOON RELEASING
MUCH OF THE INSTABILITY. THE LATEST HIGH-RESOLUTION WRF SHOWS THE
GREATEST COVERAGE DURING THE 800 PM TO 1000 PM TIME FRAME. THIS
MAY BE CORRECT BECAUSE BOTH THE NAM AND GFS PLUS RAP SHOW A MID-
LEVEL SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE EVENING.
THUNDERSTORMS MAY CONTINUE OVERNIGHT BUT THE CHANCE SHOULD
DIMINISH BECAUSE OF DIURNAL COOLING AND PREVIOUS CONVECTION. THE
TEMPERATURE GUIDANCE TONIGHT MAY BE A LITTLE TOO COOL BECAUSE OF
CLOUDINESS AND MIXING ASSOCIATED WITH THE FRONT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE NAM AND GFS KEEP THE SURFACE FRONT IN THE FORECAST AREA THOUGH
SUNDAY. CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THUNDERSTORMS.
THE MODELS SHOW MOISTURE BECOMING SOMEWHAT SHALLOW BEHIND A LEAD
MID-LEVEL SHORTWAVE TROUGH TONIGHT. THE NAM AND GFS MOS ARE
CONSISTENT WITH CHANCE POP SATURDAY THROUGH SUNDAY. THE NAM MOS
INDICATED COOLER HIGH TEMPERATURES COMPARED THE GFS MOS. BOTH THE
NAM AND GFS SHOWED H85 WESTERLY FLOW SO EXPECT BREAKS IN THE
CLOUDINESS SUPPORTING WARMER TEMPERATURES. BELIEVE THE GUIDANCE
CONSENSUS IS THE BEST FORECAST AT THIS TIME.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF GENERALLY KEEP THE FRONT NEAR THE FORECAST AREA
DURING THE EXTENDED PERIOD. THE MODELS INDICATE UPPER-LEVEL
TROUGHING BUT ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND
PLACEMENT OF THE TROUGH AND DEEPER MOISTURE. THE GFS ENSEMBLE
GUIDANCE INDICATES THE GREATER SHOWER CHANCE MONDAY THROUGH
WEDNESDAY WITH THE MEAN POPS AROUND 40 PERCENT. THE ENSEMBLE MEAN
POPS LOWER TO 20 TO 30 PERCENT THURSDAY AND FRIDAY. HOWEVER...THE
ECMWF INDICATES THE DEEPEST MOISTURE THURSDAY AND FRIDAY. LEANED
TOWARD THE ENSEMBLE MEANS FOR THE POP FORECAST.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A WEAK SHORT WAVE IS MOVING EAST THROUGH THE AREA THIS AFTERNOON.
THIS ALONG WITH AN UNSTABLE ATMOSPHERE IS AIDING IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS WITH SOME STRONG TO SEVERE THUNDERSTORMS.
MSAS CAPES WERE 2000-3000 J/KG WITH LIS -6. OUTSIDE OF CONVECTIVE
ACTIVITY...HAVE VFR CONDITIONS. BUT AS SHOWERS AND STORMS MOVE IN...
HAVE INCLUDED TEMPO GROUPS FOR 1-2 HOURS FOR THUNDERSTORMS WITH IFR
CONDITIONS. AS THE SUN GOES DOWN...THE SURFACE HEATING WILL LESSEN
AND THE AIRMASS WILL NOT BE AS UNSTABLE. SO THE THREAT OF STRONG
STORMS WILL DIMINISH AROUND 02Z-03Z. EXPECT MAINLY VFR CONDITIONS
OVERNIGHT AS DEBRIS CLOUDS FROM CONVECTIVE ACTIVITY EXPECTED TO
LINGER MUCH OF THE NIGHT.
EXTENDED AVIATION OUTLOOK...A CHANCE OF SHOWERS AND
THUNDERSTORMS...ALONG WITH A CHANCE OF LATE NIGHT/EARLY MORNING
RESTRICTIONS TO CIGS/VSBYS...AT TIMES THROUGH THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
07
Hazardous weather outlook, Aug 17, 3:26 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 17 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
DAMAGING WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 12:44 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT FRI AUG 17 2012
SCZ022-028-171815-
KERSHAW-RICHLAND-
144 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW AND RICHLAND
COUNTIES THROUGH 215 PM EDT...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ARCADIA LAKES...MOVING NORTHEAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...DENTSVILLE...FOREST ACRES...WOODFIELDS AND FORT
JACKSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3429 8078 3410 8062 3397 8095 3411 8105
TIME...MOT...LOC 1744Z 236DEG 17KT 3406 8095
Special weather statement, Aug 17, 1:58 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI AUG 17 2012
SCZ022-029-031-038-172015-
CLARENDON-KERSHAW-LEE-SUMTER-
258 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE...
SUMTER AND CLARENDON COUNTIES THROUGH 415 PM EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
OAKLAND TO 9 MILES SOUTHWEST OF PINEWOOD...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3364 8011 3363 8054 3364 8053 3367 8057
3368 8057 3369 8059 3373 8063 3378 8060
3384 8062 3429 8058 3431 8016 3429 8014
3417 8013 3416 8015 3414 8013
TIME...MOT...LOC 1858Z 283DEG 10KT 3422 8052 3365 8056Local storm report, Aug 17, 2:49 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
349 PM EDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG PINEWOOD 33.74N 80.46W
08/17/2012 SUMTER SC LAW ENFORCEMENT
TREES IN ROADWAY ON HAMPTON STREET IN PINEWOOD.
&&
MJPLocal storm report, Aug 17, 3:16 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 2 S PINEWOOD 33.71N 80.47W
08/17/2012 CLARENDON SC LAW ENFORCEMENT
POWER LINES DOWN NEAR PINEWOOD.
0355 PM TSTM WND DMG 2 S PINEWOOD 33.71N 80.46W
08/17/2012 CLARENDON SC LAW ENFORCEMENT
TREE ON HOUSE ON BACON HILL ROAD IN PINEWOOD.
0400 PM TSTM WND DMG 3 N MANNING 33.74N 80.21W
08/17/2012 CLARENDON SC LAW ENFORCEMENT
TREE ON CAR MILE MARKER 125 I95.
0400 PM TSTM WND DMG 2 WSW MANNING 33.69N 80.24W
08/17/2012 CLARENDON SC LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
TTHLocal storm report, Aug 17, 3:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 12 SW BISHOPVILLE 34.10N 80.40W
08/17/2012 LEE SC PUBLIC
PUBLIC REPORTS BENT AND TWISTED REBAR, COTTON WAGON BLOWN
OVER, BARBED WIRE CHEWED UP AND PORTABLE BARN MOVED A FEW
INCHES IN WOODROW, SC. PATH OF DAMAGE ABOUT 100 YDS
FAIRLY STRAIGHT LINE.
&&
KILMERSpecial weather statement, Aug 17, 4:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT FRI AUG 17 2012
GAZ064-065-SCZ030-172230-
AIKEN-COLUMBIA-RICHMOND-
528 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...COLUMBIA
AND AIKEN COUNTIES THROUGH 630 PM EDT...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BURNETTOWN TO
GROVETOWN...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...NEW ELLENTON...NORTH
AUGUSTA...AUGUSTA...EVANS...FORT GORDON...GROVETOWN AND MARTINEZ.
THESE STORMS WILL ALSO AFFECT INTERSTATE 20.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3354 8202 3353 8201 3355 8199 3367 8166
3335 8155 3333 8210 3349 8234
TIME...MOT...LOC 2127Z 309DEG 10KT 3351 8183 3342 8221Thunderstorm Wind, Richmond
- When
- August 17, 4:45 PM EST
- Where
- Richmond County, 0.69 mi S of South Nellieville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- State Official
- Coordinates
- 33.460, -82.000
Dispatch and Emergency Management reported numerous trees and powerlines down Richmond County, especially in the Augusta area. Up to three thousand residents were without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, August 17, 2012$210,000 · 52 kt wind · 3 events
- Flash Flooding and Debris Flow in Arizona, August 17, 20121 injured · $75,000 · 4 events
- Damaging Winds in South Carolina, August 17, 2012$65,000 · 65 kt wind · 10 events
- Hail and Lightning Strike in Arkansas, August 17, 2012$50,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012$28,000 · 54 kt wind · 4 events
- Damaging Wind and Lightning Strike in Florida, August 17, 2012$25,000 · 2 events
- Damaging Winds in Arkansas, August 17, 2012$20,000 · 54 kt wind · 4 events
- Damaging Winds in South Carolina, August 17, 2012$13,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, August 17, 2012$2,000 · 1.5 in hail · 10 events
- Damaging Winds in Georgia, August 17, 2012$11,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 17, 2012$10,000 · 50 kt wind · 5 events
- Damaging Winds in North Carolina, August 17, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392587.